Hail, Taylor
- When
- May 18, 6:33 PM CST
- Where
- Taylor County, 2.13 mi NNW of Gilman
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 45.200, -90.810
A broken line of storms moved across most of western Wisconsin during the evening of May 18th. Some of these storms were strong enough to produce hail across parts of Taylor County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
A broken line of storms moved across most of western Wisconsin during the evening of May 18th. Some of these storms were strong enough to produce hail across parts of Taylor County. The largest reported hail was half dollar sized near Gilman (Taylor County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at May 18, 5:32 PM CST, 1 hour 1 minute earlier.
Area Forecast Discussion National Weather Service La Crosse WI 632 PM CDT Wed May 18 2022 .DISCUSSION...(This evening through Wednesday) Issued at 237 PM CDT Wed May 18 2022 Key Messages: - Severe storms possible Thursday - Cooler through the weekend Precipitation Overnight... Tonight, a shortwave will pass to the north of the area, bringing precipitation chances to central and northern Wisconsin this evening. Should primarily be rain showers, though with some available CAPE, thunderstorms are not out of the question. The showers will move out of the area tonight as the shortwave leaves the area. Storm Chances Late Thursday through Friday... Southwesterly warm air advection on Thursday will increase 850 mb temperatures to 13-19 C, thus increasing surface temps to the mid 70s and low 80s across the area. 850 mb moisture advection also increases Thursday, with about 1.4-1.7 inches PWAT available, which is above the 90th percentile for this time of year, according to SPC sounding climatologies. GFS is more excited about the moisture transport than the EC and also pushes higher moisture further north. The RAP suggests the greatest magnitude of moisture transport, peaking Thursday night. The models generally agree on the axis of highest moisture transport being located from northeast Iowa toward northcentral Wisconsin. A surface low pressure system to the northwest will bring a front across the area late Thursday afternoon. The warm front will align with the strongest moisture transport and warm air advection, thus creating a favorable area for storm initiation. CAMs suggest the precip would begin to affect the area late Thursday afternoon or Thursday evening. Recent HRRR runs are more excited about the precip than the RAP and also suggest a narrower band of stronger precipitation that moves east across the area. Model soundings continue to suggest that capping Thursday morning and afternoon should keep strong storms from realizing until later in the day when the cap erodes due to more daytime heating. Once the cap erodes, however, storms could become surface-based. RAP soundings suggest upwards of 3000 J/kg SBCAPE Thursday night. Steep lapse rates in model soundings combined with these high SBCAPE values favor large hail and damaging wind to occur with the storms. There is also a strong deep-layer shear of about 50+ knots; low- level shear will increase as a low-level jet strengthens, which could realize tornadoes if storms are able to tap into the shear. SPC has included our area in an Enhanced/Slight risk for tomorrow with a 30% hatched for hail. Storm total rain amounts look to range from 0.3 to just under 1 inch, with the highest amounts in SE Minnesota and central Wisconsin. After this primary round of precipitation, more storms or showers could develop along the cold front as it passes over the area. However, CAPE values decrease later in the night and a nighttime inversion could be difficult to overcome to produce more strong storms. Cooler Conditions Over the Weekend... In wake of the cold front heading into the weekend, cooler conditions are anticipated with a broad upper-level trough moving in from the west. Temperatures at 850 mb dip into the single digits would be near 2 standard deviations below the climatological mean for this time of year. The NAEFS and ECMWF ENS would place these values in the lowest 1 to 2.5 percentile. Overnight low temperatures in the mid 30s to low 40s are possible Saturday and Sunday mornings. If sky cover remains mostly clear in the overnight hours, even lower temperatures could be realized. While the end of the weekend will likely be rain free, widespread chances for rainfall returns Monday night. Will stick with the blended model guidance as models diverge on any one solution with multiple waves progressing through a near zonal flow with some solutions even showing a deepening trough over the western CONUS by mid-week. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 629 PM CDT Wed May 18 2022 VFR conditions persist for the 19.00-24Z TAF period. Convective activity this evening expected to remain north of both TAF sites. Tomorrow, a warm front advects southwest to northeast across the forecast area. Confidence for storms along the nose of this low level warm air advection remains low during the afternoon. Therefore, have not included in the TAFs at this time, however, wise to remain cognizant of the possibility as forecast hour decreases. Strong to severe storms more likely towards the end of the forecast period, && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && DISCUSSION...Dahl/Peters AVIATION...JAR
Hazardous Weather Outlook National Weather Service La Crosse WI 645 AM CDT Wed May 18 2022 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-191545- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 645 AM CDT Wed May 18 2022 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...Today and Tonight Isolated thunderstorms are possible this evening. Should storms develop, a strong storm could develop north of I94 with hail and gusty winds. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Strong to severe thunderstorms are possible Thursday evening into Thursday night. The main threats include large hail and damaging winds. Areas of locally heavy rain possible as well. .SPOTTER INFORMATION STATEMENT... Storm spotter activation may be needed Thursday afternoon and Thursday night. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. Zapotocny nofwd
Special Weather Statement
National Weather Service La Crosse WI
543 PM CDT Wed May 18 2022
WIZ017-190015-
Taylor WI-
543 PM CDT Wed May 18 2022
...Strong thunderstorms could impact parts of Taylor County this
evening...
Thunderstorms continue to develop and intensify over northwest
Wisconsin. These storms are tracking southeast at 45 mph and could
impact parts of north central Wisconsin, including Taylor County,
early this evening.
HAZARD...Wind gusts up to 50 mph and lightning.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If you have outdoor plans this evening, including camping or
fishing, be alert for these storms. Think about shelter options and
if they move into your immediate area, get inside a building.
&&
LAT...LON 4512 9004 4512 9020 4503 9020 4503 9092
4538 9092 4538 9004
TIME...MOT...LOC 2240Z 294DEG 41KT 4554 9233
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
SheaSpecial Weather Statement
National Weather Service La Crosse WI
700 PM CDT Wed May 18 2022
WIZ017-190100-
Taylor WI-
700 PM CDT Wed May 18 2022
...Strong thunderstorms could impact parts of Taylor County early
this evening...
A line of thunderstorms extended from Rice Lake to near Phillips and
gradually shifting southeast early this evening. These storms have a
history of producing gusty winds and hail at times.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Westboro and Rib Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If you have outdoor plans this evening, including school sports,
fishing, or camping, watch for approaching storms and have a shelter
idea in mind.
&&
LAT...LON 4512 9004 4512 9020 4503 9020 4503 9092
4538 9092 4538 9004
TIME...MOT...LOC 2357Z 307DEG 27KT 4551 9041 4529 9103
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
SheaThe La Crosse radar (KARX), 156 km away, was scanning. The volume nearest the first event began at 00:31 UTC.
5 hail. Local standard time, as filed.
Quarter sized hail was reported south of Hannibal.
Half dollar sized hail fell west of Gilman.
Quarter sized hail fell in Gilman.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2022Every state in 2022This day in weather historyWarnings in Wisconsin, May 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1027280, 1027282, 1027286, 1027294, 1027299.